Texas, 2006

Drought in Texas, February 1 to 28, 2006

February 1 to 28, 2006 · NWS LUB · 24 events in 24 counties and zones

S. in the autumn of 2005 intensified over much of west Texas in February.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

The drought that commenced over the south-central U.S. in the autumn of 2005 intensified over much of west Texas in February. During the first week of the month, D2 (severe) drought conditions, per the U.S. Drought Monitor, spread in areal coverage to encompass all of the west Texas South Plains region. By the end of February, conditions had further deteriorated, with a D3 (extreme) drought progressing over the northern South Plains and the Texas Panhandle. This despite the region's first measurable rainfall since late October 2005, which occurred on the morning of February 3rd when Lubbock received 0.03 inches of rain. Tulia (Swisher County) received the only significant rainfall of the event, measuring 0.38 inches. The continued threat for wildfires over much of the Southern Plains of the U.S. continued to make national media headlines. Critical fire weather conditions, however, were dampened somewhat over west Texas during the month of February. The decrease in wildfire activity across the South Plains region was likely due to a relative lack of strong westerly winds and at least two cold fronts that brought periods of below normal temperatures and higher relative humidities. Abnormally warm conditions returned to the region by the month's end with record high temperatures again posted at Childress and Lubbock on the 27th and the 28th, including a monthly record warm temperature of 89 degrees at Lubbock on the 28th.Most crops across the region had been harvested by the time the drought commenced, and the dry weather actually helped farmers extract cotton from the fields during the late fall. The drought, however, is expected to have long-term adverse effects as fields are prepared and planting begins during the upcoming growing season. Thus agricultural losses resulting from the drought will likely be realized at future dates according to local extension agents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 31, 3:24 PM CST, 8 hours 36 minutes earlier.

Area forecast discussion, Jan 31, 3:24 PM CST, 8 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
324 PM CST TUE JAN 31 2006

.SHORT TERM...
PRE-UPPER LEVEL TROUGH CONDITIONS THIS AFTERNOON WITH APPROACHING
SYSTEM CURRENTLY JUST SOUTHEAST OF PRESCOTT ARIZONA. BACKING UPPER
FLOW ALLOWED HIGH CLOUD INCREASE...WHILE LOWER LEVEL WINDS ALSO
REMAINED SOMEWHAT MORE BACKED KEEPING DEWPOINTS UP JUST A TAD. EVEN
THOUGH THE SURFACE TROUGH WAS ONE OF TODAYS DOMINATING FACTORS...THE
COMBINED WINDS AND HUMIDITIES REMAINED BELOW FIRE WEATHER CONCERNS.

ALL MODEL OUTPUT CURRENTLY INDICATES THE UPPER LOW WILL CONTINUE TO
THE SOUTHEAST ACROSS THE DAVIS MOUNTAINS EARLY WEDNESDAY BEFORE
TURNING A BIT EAST AND DEEPENING SLIGHTLY WHILE CROSSING SOUTHEAST
TEXAS. THIS TRACK SHOULD BE TOO FAR SOUTH TO IMPACT OUR AREA OTHER
THAN FOR MID AND HIGH CLOUDS OVERNIGHT AND INTO EARLY WEDNESDAY. DRY
SOLUTION ALSO SUPPORTED BY ALL CURRENT MODEL OUTPUT. SURFACE FRONTAL
PASSAGE APPEARS SLIGHTLY SLOWER THAN PREVIOUSLY...JUST PRIOR TO
DAYBREAK WEDNESDAY...BUT DEGREE OF COOLING HARDLY DRAMATIC AND WINDS
STILL EXPECTED TO WEAKEN AND BEGIN RESPONDING ONCE AGAIN TO SURFACE
LEE-SIDE PRESSURE FALLS LATE TOMORROW AT LEAST WESTERN ZONES. MINOR
CHANGES FROM PREVIOUS FORECAST.  MCQUEEN

.LONG TERM...
NEXT SHTWV TROUGH IN THE NW FLOW WILL DROP INTO THE CENTRAL PLAINS
ON THU...AND SEND A COLD FRONT INTO THE REGION. MODEL
GUIDANCE...PARTICULARLY THE NAM...HAS BROUGHT THE INITIAL NORTHERLY
SURGE THROUGH EARLIER...BY AROUND MIDNIGHT. PRESSURE GRADIENT THEN
RELAXES DURING THE DAY FRI AND ALTHOUGH WE SHOULD SEE BREEZY NW
WINDS CONTINUING THROUGH THE DAY HAVE DECIDED TO BACK OFF ON THE
WIND SPEEDS SLIGHTLY. DESPITE THE PAUCITY OF MOISTURE...RECENT RUNS
OF THE GFS AND NAM HAVE PRODUCED SOME LIGHT QPF ACROSS THE
PANHANDLES INTO THE NRN ROLLING PLAINS DUE TO SOME QG ASCENT AND
FRONTOGENETICAL LIFT BEHIND THE SFC FRONT. WAS TEMPTED TO INTRODUCE
A SLIGHT CHC OF SHOWERS ACROSS THE SE PANHANDLE AND NORTHERN ROLLING
PLAINS FRI MORN...BUT DECIDED TO KEEP POPS JUST BELOW MENTIONING IN
PRODUCTS FOR NOW. DID UP THE CLOUD COVER SOME ACROSS THAT AREA.
TEMPS ON FRI SHOULD ONLY BE IN THE 50S EXCEPT FOR THE EXTREME SOUTH
AND BE THE COOLEST UP IN THE NE. UPR TROUGH AND SFC RIDGE SHOULD
THEN MOVE OFF TO THE EAST ON SAT ALLOWING A WARMUP TO COMMENCE. BY
SUN...NEXT UPR SHTWV MOVES OUT OF THE ROCKIES INTO THE NRN AND
CENTRAL PLAINS AND SFC CYCLOGENESIS OCCURS SOMEWHERE OVER THE
SOUTHERN PLAINS. THIS SHOULD INCREASE THE SW-W WINDS ACROSS OUR CWA
WITH DOWNSLOPE BRINGING VERY WARM TEMPS. THEN COOLER ON MONDAY AND
TUE BEHIND POSSIBLE FROPA...BUT CONTINUED DRY.

&&

.FIRE WEATHER...
WIND SPEED AND RELATIVE HUMIDITY VALUES COULD APPROACH RED FLAG
CRITERIA EARLY THURSDAY AFTERNOON ACROSS THE SOUTHWESTERN
COUNTIES OF THE SPLNS. HOWEVER THERE IS LOW CONFIDENCE THAT THESE
CONDITIONS WOULD BE MET FOR MORE THAN A BRIEF PERIOD.

FIRE WEATHER WILL BECOME A CONCERN AGAIN ON SUNDAY AS STRONG
SOUTHWEST-WESTERLY SURFACE WINDS ARE EXPECTED TO DEVELOP WITH VERY
DRY CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        28  61  27  65 /  10   0   0   0
TULIA         31  61  30  65 /   0   0   0   0
PLAINVIEW     33  62  32  66 /   0   0   0   0
LEVELLAND     34  64  32  69 /   0   0   0   0
LUBBOCK       35  64  36  68 /   0   0   0   0
BROWNFIELD    35  65  34  71 /   0   0   0   0
CHILDRESS     38  62  37  66 /   0   0   0   0
SPUR          37  65  36  68 /   0   0   0   0
ASPERMONT     41  66  39  71 /   0  10   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/33
Hazardous weather outlook, Jan 31, 5:51 AM CST, 18 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
551 AM CST TUE JAN 31 2006

TXZ021>044-011200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
551 AM CST TUE JAN 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

KW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Lubbock

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Lubbock forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Bailey

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Bailey forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Briscoe

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Castro forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Childress forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Cochran forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Cottle forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Crosby forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Dickens forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Floyd forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Garza forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Hale forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hall

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Hall forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Hockley

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Hockley forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Kent forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
King forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Lamb forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lynn

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Lynn forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Motley forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Parmer

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Parmer forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Swisher forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Terry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487262, 5487263, 5487264, 5487265, 5487266, 5487267, 5487268, 5487269, 5487270, 5487271, 5487272, 5487273, 5487274, 5487275, 5487276, 5487277, 5487278, 5487279, 5487280, 5487281, 5487282, 5487283, 5487284, 5487285.